Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 53, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 21, 2009, 6:37 PM CDT for Chippewa County, Wisconsin. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2009, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 21, 2009, 7:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 143 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:45 PM CDT | HAIL 1 | 1 Nnw Chippewa Falls, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMPX 212337 SVRMPX WIC017-220015- /O.NEW.KMPX.SV.W.0053.090721T2337Z-090722T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 637 PM CDT TUE JUL 21 2009 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN WEST CENTRAL WISCONSIN... * UNTIL 715 PM CDT * AT 636 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF EAGLETON...OR ABOUT 3 MILES NORTH OF CHIPPEWA FALLS...AND MOVING NORTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE... JIM FALLS... EAGLETON... BLOOMER... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4520 9153 4521 9119 4494 9127 4495 9152 TIME...MOT...LOC 2337Z 187DEG 10KT 4497 9140 $$
1 follow-up statement
000 WWUS53 KMPX 212358 SVSMPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 658 PM CDT TUE JUL 21 2009 WIC017-220015- /O.CON.KMPX.SV.W.0053.000000T0000Z-090722T0015Z/ CHIPPEWA WI- 658 PM CDT TUE JUL 21 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL CHIPPEWA COUNTY... AT 657 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM... CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE SEVERE STORM WAS LOCATED 4 MILES SOUTHWEST OF JIM FALLS...AND MOVING NORTHEAST AT 10 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE...JIM FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4495 9145 4521 9136 4521 9119 4494 9127 TIME...MOT...LOC 2358Z 227DEG 8KT 4501 9134 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:22 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 21, 3:22 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 322 PM CDT TUE JUL 21 2009 .DISCUSSION... EARLY AFTERNOON ANALYSIS SHOWS A WEAK COLD FRONT BISECTING THE CWA...ROUGHLY FROM NEAR ST CLOUD TO NEW ULM. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DEVELOPING THIS AFTERNOON INTO EARLY EVENING ATTENDANT WITH THE COLD FRONT...WITH IMPETUS FROM A MID LEVEL SHORTWAVE THAT IS ENTERING CENTRAL MINNESOTA. NOT SURPRISING THAT A FEW OF THESE STORMS ARE PUTTING OUT LOW-END SEVERE HAIL /CIRCA 1 INCH/...WITH RELATIVELY LOW FREEZING LEVELS BETWEEN 9K /NORTH CWA/ AND 10K FEET /SOUTH CWA/. ALTHOUGH THE HAIL THREAT AND POSSIBILITY OF BRIEF/ISOLATED HEAVY RAINFALL WILL MAINTAIN ITSELF INTO EARLY EVENING...COVERAGE SHOULD BE WIDELY SCATTERED IN NATURE. THE AFOREMENTIONED SHORTWAVE IS TRAVELING THROUGH THE BASE OF A MID/UPPER LOW OVER NORTHERN/CENTRAL MANITOBA. THIS FEATURE WILL SHEAR OUT OVER THE NEXT 24-48 HOURS...AND YIELD NORTHWEST FLOW REGIONALLY THROUGH THE WEEK. THIS WILL LEAVE THE FORECAST AREA SUBJECT TO SOMEWHAT ARBITRARY ISOLATED TO WIDELY SCATTERED SHOWER/TS ACTIVITY...ESPECIALLY NORTH OF THE INTERSTATE 94 CORRIDOR WHERE COOLER MID LEVEL TEMPERATURES AND DEEPER MOISTURE ARE PROGGED. HAVE MAINTAINED 20-30 POPS ON WEDNESDAY...WITH MORE CONFIDENCE IN THE AFTERNOON FOR DIURNALLY DRIVEN ACTIVITY. THE MOST LIKELY SHOWER-FREE TIMEFRAME APPEARS TO BE WEDNESDAY NIGHT AND THURSDAY...AS THE TROUGH SHIFTS TOWARD THE CENTRAL GREAT LAKES. A TRAILING SASKATCHEWAN SHORTWAVE WILL MERGE WITH THE GREAT LAKES TROUGH...AND ROTATE OVER ONTARIO THROUGH A GOOD PORTION OF THE WEEKEND. THE ASSOCIATED FRONT WILL MOVE ACROSS THE FORECAST AREA BETWEEN 06Z FRIDAY AND 06Z SATURDAY...ALONG WITH DECENT SHORTWAVE ENERGY ON FRIDAY NIGHT AND SATURDAY. HAVE RETAINED 30-40 POPS FROM LATE THURSDAY NIGHT THROUGH SATURDAY. THE LOW WILL CIRCULATE OVER HUDSON BAY THROUGH EARLY NEXT WEEK...WHILE EXTENSIVE TROUGHING AFFECTS THE NORTHERN CONUS. THE PRESENCE OF THE TROUGH WILL KEEP 20-30 POPS IN THE FORECAST THROUGH THE MAJORITY OF THE EXTENDED FORECAST. HIGH TEMPERATURES WILL REMAIN SLIGHTLY BELOW CLIMATOLOGICAL NORMALS THROUGH MOST OF THE PERIOD DUE TO THE INFLUENCE OF THE TROUGH. && .AVIATION... /18Z TAF ISSUANCE/ COLD FRONT NEAR A BRAINERD-ST CLOUD-FAIRMONT LINE ATTM. CONVECTION BEGINNING TO DEVELOP JUST WEST OF HERE. STEEP MID LEVEL LAPSE RATES PRESENT ALONG WITH APPROACHING SHORT WAVE MOVING INTO WEST CENTRAL MN. NMM4 SHOWING KMSP AND KRNH HAVING THE BEST CHANCE OF SEEING SOME CONVECTION THIS AFTERNOON AND EVENING WITH SHOWERS AND ISOLATED THUNDERSTORMS EARLY THIS EVENING FOR KEAU. LOW CLOUD CEILINGS DEVELOPING WHERE IT CLEARED THIS MORNING BUT MAINLY VFR AS TEMP/DP CONTINUE TO SEPARATE. OVERNIGHT...MUCH OF EASTERN AND SOUTHERN MN AND WEST CENTRAL WI SHOULD SEE FOG DEVELOPMENT WITH MOIST LOW LEVEL CONDITIONS. CONTINUED THE TREND OF MVFR FOG DEVELOPING FOR KRNH AND KEAU WITH TEMPO IFR CONDITIONS DURING THE EARLY MORNING HOURS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/RAH
Hazardous weather outlook, Jul 21, 12:53 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1253 PM CDT TUE JUL 21 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 221800- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1253 PM CDT TUE JUL 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ACROSS EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN ON WEDNESDAY...AND ACROSS THE ENTIRE AREA FROM LATE THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. RAH
In the hours before
Local storm report, Jul 21, 5:10 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
510 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 1 SE COTTAGE GROVE 44.81N 92.92W
07/21/2009 M0.75 INCH WASHINGTON MN TRAINED SPOTTER
&&
MKMSpecial weather statement, Jul 21, 5:54 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 554 PM CDT TUE JUL 21 2009 MNZ070-212345- DAKOTA- 554 PM CDT TUE JUL 21 2009 AT 554 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF COATES. THIS STORM WAS MOVING WEST AT 10 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... COATES. FARMINGTON. LAKEVILLE. LAT...LON 4457 9327 4475 9329 4473 9297 4464 9290 TIME...MOT...LOC 2254Z 075DEG 11KT 4468 9307
Local storm report, Jul 21, 6:03 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL COTTAGE GROVE 44.82N 92.93W
07/21/2009 E1.75 INCH WASHINGTON MN LAW ENFORCEMENT
&&
DFCLocal storm report, Jul 21, 6:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM HAIL LITTLE FALLS 45.98N 94.36W
07/21/2009 M0.75 INCH MORRISON MN TRAINED SPOTTER
0210 PM HAIL 1 SW LITTLE ROCK 45.80N 94.07W
07/21/2009 M1.00 INCH BENTON MN PUBLIC
MEASURED IN GRAHAM TOWNSHIP
0213 PM HAIL WAITE PARK 45.55N 94.22W
07/21/2009 M0.75 INCH STEARNS MN LAW ENFORCEMENT
0300 PM HAIL 3 E DUELM 45.56N 93.88W
07/21/2009 M0.75 INCH BENTON MN PUBLIC
0300 PM HAIL 2 ESE DUELM 45.55N 93.89W
07/21/2009 M1.00 INCH SHERBURNE MN PUBLIC
GARDEN SHREDDED
0300 PM HAIL STILLWATER 45.06N 92.82W
07/21/2009 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
0304 PM HAIL 2 S HAMBURG 44.70N 93.96W
07/21/2009 M0.25 INCH SIBLEY MN TRAINED SPOTTER
0310 PM HAIL WOODBURY 44.91N 92.92W
07/21/2009 M0.50 INCH WASHINGTON MN TRAINED SPOTTER
HAIL OCCURRED FROM 310 TO 317 PM
0315 PM HAIL LAKELAND 44.95N 92.77W
07/21/2009 E0.88 INCH WASHINGTON MN TRAINED SPOTTER
0320 PM HAIL 4 NNW MAPLETON 43.98N 93.98W
07/21/2009 M1.00 INCH BLUE EARTH MN PUBLIC
QUARTER SIZED HAIL FELL AGAIN AT 325 PM.
0328 PM HAIL HUDSON 44.97N 92.74W
07/21/2009 E0.25 INCH ST. CROIX WI TRAINED SPOTTER
0341 PM HAIL 5 SW MONTICELLO 45.25N 93.87W
07/21/2009 M0.50 INCH WRIGHT MN TRAINED SPOTTER
0345 PM HAIL 1 NW BUFFALO 45.19N 93.88W
07/21/2009 M0.75 INCH WRIGHT MN TRAINED SPOTTER
0353 PM HAIL 3 N ELK RIVER 45.38N 93.57W
07/21/2009 M0.75 INCH SHERBURNE MN TRAINED SPOTTER
0406 PM HAIL 1 ENE ROGERS 45.20N 93.53W
07/21/2009 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
AT COUNTY RD 13 AND 144
0410 PM HAIL 2 SE ELK RIVER 45.32N 93.55W
07/21/2009 M1.25 INCH SHERBURNE MN TRAINED SPOTTER
0411 PM HAIL 3 NE ROGERS 45.22N 93.52W
07/21/2009 M1.00 INCH HENNEPIN MN TRAINED SPOTTER
MEASURED AT INTERSECTION OF BROCKTON AND PINE IN DAYTON.
0411 PM HAIL BUFFALO 45.18N 93.87W
07/21/2009 M0.75 INCH WRIGHT MN TRAINED SPOTTER
0415 PM HAIL RAMSEY 45.26N 93.45W
07/21/2009 M0.75 INCH ANOKA MN TRAINED SPOTTER
0419 PM HAIL DAYTON 45.19N 93.47W
07/21/2009 M0.75 INCH HENNEPIN MN TRAINED SPOTTER
0430 PM HAIL WATERTOWN 44.96N 93.85W
07/21/2009 M1.00 INCH CARVER MN LAW ENFORCEMENT
0450 PM HAIL 1 SE COTTAGE GROVE 44.81N 92.92W
07/21/2009 M0.75 INCH WASHINGTON MN TRAINED SPOTTER
0453 PM HAIL 1 E ST PAUL PARK 44.84N 92.98W
07/21/2009 M1.75 INCH WASHINGTON MN FIRE DEPT/RESCUE
REPORTED AT INTESECTION OF HIGHWAY 61 AND GLEN RD
0510 PM HAIL COTTAGE GROVE 44.82N 92.93W
07/21/2009 E1.75 INCH WASHINGTON MN LAW ENFORCEMENT
&&
MKMLocal storm report, Jul 21, 6:10 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT TUE JUL 21 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 NNE ST PAUL 44.99N 93.08W
07/21/2009 M0.88 INCH RAMSEY MN TRAINED SPOTTER
NEAR LARPENTEUR AND EDGETON
&&
MKMSpecial weather statement, Jul 21, 6:18 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 618 PM CDT TUE JUL 21 2009 MNZ083-084-220000- BLUE EARTH-WASECA- 618 PM CDT TUE JUL 21 2009 AT 616 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR EAGLE LAKE. THIS STORM WAS MOVING SOUTHEAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... EAGLE LAKE. ST CLAIR. JANESVILLE. PEMBERTON. WALDORF. PRECAUTIONARY/PREPAREDNESS ACTIONS... STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 4392 9348 4392 9384 4416 9399 4418 9376 TIME...MOT...LOC 2318Z 330DEG 13KT 4413 9384
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.